Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Leg edema from Suboxone

Posted Aug 25 2010 10:26pm

A reader’s question:

I have been on Suboxone for 2 years. My addiction was Oxycontin.  I had knee replacement surgery and was successfully able to take pain meds and then get off them and go back to Suboxone. My medical Doc and I noticed that when I restart the Suboxone, I get 2-3 plus pitting edema in my legs, severe enough to require diuretics– and they don’t even work very wel. When I have stopped Suboxone in preparation for surgery, I immediately lose 15 lbs and the edema goes away. My Suboxone Doc says that there are no side efffects. I am 53 and have heart disease, and I know that this extra fluid is not good for my heart. My kidneys are normal. Have you heard other comments of this nature? Is it dose related?  This is a serious situation for me.

Reply:

I have had two or three patients with similar complaints.  To put things into perspective, though, over 5 years I have treated over 400 people with Suboxone or buprenorphine.  One person in particular had very bad edema, that caused a great deal of pain in his legs– so much that he stopped the Suboxone and went back on opioid agonists.  In his case, though, the edema did not lessen on agonists and he still struggles with edema a couple years later.  I don’t know if he had edema before I met him and started Suboxone;  he claimed that the edema was a new development, but I have learned that people sometimes notice things related to their health status that differs from the perspective of an independent observer.  This is why, by the way, I don’t fully jump into agreeing with people who report tooth decay ‘that starts after starting Suboxone.’  I had a patient with that complaint, and to look into things we got a copy of his dental records;  they showed that the decay was well underway years before he took Suboxone, at least according to dental notes and x-rays.  But in his mind, it all started after the Suboxone.  The mind sometimes plays tricks on us.

When I worked as a psychiatrist in the WI prison system, women in the maximum security prison reported leg edema from many different medications.  I never knew what to make of it, to be honest.  Most of the time the medications complained about were easy to replace;  if someone felt that the Seroquel caused edema, we could change it to Risperdal.  If someone complained about Risperdal causing leg edema, we could change it to Seroquel.  It reminded me of the old Dr Seuss story about the Star-Bellied Sneetches.  I strongly recommend the story for those who haven’t read it…

I like to think in terms of mechanisms, and I don’t have a good theoretical mechanism for leg edema from buprenorphine or from naloxone.  The collection of edema in the legs usually comes from an imbalance of the natural forces that should be in equilibrium;  gravity or ‘hydrostatic pressure’ causes fluid to leak out of blood vessels into the interstitial spaces, salts in the plasma and interstitium create ‘osmotic pressure’ that becomes balanced, with a neutral overall effect on fluid movement; and proteins in the plasma cause ‘oncotic pressure’ that draws fluid back into the blood vessels.  Veins in the legs are emptied by the effects of muscles that squeeze them during walking or exercise; one-way valves prevent the blood from moving backward or standing in place during this activity.  Taking all of this into account, edema is favored during immobility, when the legs are ‘dependent’ (not elevated), when protein levels are low from malnutrition or liver failure, or when the valves in leg veins have become damaged by standing too much in life.

Preventing edema involves keeping legs elevated as much as possible, reducing salt intake, wearing support stockings, and sometimes taking diuretics or ‘water pills’ to eliminate extra fluid at the kidneys.    Opioids do have effects on a number of hormones;  there are large protein molecules that are cut into smaller pieces that include endorphin and enkephalins, the brain’s ‘natural opioids’.  Other parts of those same large molecules have effects on fluid balance, among other things– the inter-relationships are complex and not entirely predictable.

I am posting this in case others have noticed similar effects, or in case a good endocrinologist or nephrologist has a pet theory.  Anyone?


Post a comment
Write a comment:

Related Searches